Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 324, NWS Norman, OK

May 29, 2001Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 29, 2001, 11:43 PM CDT for Washita County, Oklahoma. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 29, 2001, 11:43 PM CDT (04:43 UTC)
Expired
May 30, 2001, 12:30 AM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washita County, OK

What was reported inside it

TimeReportWhereRemark
May 29, 11:50 PM CDTThunderstorm WindHinton, OKA truck was blown over on Interstate 40 near mile marker 96.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
670 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 300445
SVROKC
OKC149-300530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1143 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 1230 AM CDT

* AT 1143 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4   
MILES WEST OF BURNS FLAT...MOVING EAST AT 35 MPH.  ANOTHER SEVERE
THUNDERSTORM WAS LOCATED JUST NORTH OF BESSIE.

* LOCATIONS IN THE WARNING INCLUDE BESSIE...BURNS FLAT...CANUTE...
  CLOUD CHIEF...COLONY...CORDELL...CORN...DILL CITY AND FOSS

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM ALONG WITH WIND GUSTS TO 60 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3545 9932 3527 9933 3521 9863 3547 9863

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:35 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 29, 10:35 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT TUE MAY 29 2001

SEVERE WEATHER CONTINUES TO INCREASE ACROSS THE CWA...SO NOT MUCH
TIME TO SPARE. TORNADIC SUPERCELL CONTINUES TO MOVE ACROSS HARDEMAN
COUNTY...WHILE ACTIVITY ACROSS NORTHERN OKLAHOMA CONTINUES TO
TRANSITION TO MORE OF A BOW ECHO TYPE MODE. SPC WILL ISSUE A TORNADO
WATCH SHORTLY TO THE EAST OF CURRENT WATCH. NEW SET OF ZONES WAS
SENT ABOUT AN HOUR AGO TO RE-INTRODUCE CATEGORICAL POPS ACROSS THE
NORTH AND WEST...AND TO INCLUDE SEVERE WORDING ACROSS THE ENTIRE
AREA. OTHERWISE...ZONES IN DECENT SHAPE AND ONLY MADE SOME MINOR
TWEAKS OF WIND AND TEMPS.

.OUN...
OK...NONE.
TX...KNONE.

In the hours before

Local storm report, May 29, 10:25 PM CDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1025 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    QUANAH                    TX   1.75 INCH HAIL
05/29/01   HARDEMAN                       AMATEUR RADIO REPORT

KT
Local storm report, May 29, 10:35 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    5 E QUANAH                TX   TORNADO
05/29/01   HARDEMAN                       AMATEUR RADIO REPORT

1033 PM    5 W CHILLICOTHE           TX   2.75 INCH HAIL
05/29/01   HARDEMAN                       AMATEUR RADIO REPORT

1033 PM    5 W CHILLICOTHE           TX   100 MPH WIND GUST
05/29/01   HARDEMAN                       MEASURED BY SPOTTER
                                          AMATEUR RADIO REPORT

1025 PM    LAHOMA                    OK   65 MPH WIND GUST
05/29/01   GARFIELD                       ESTIMATED BY ENID
                                          EMERGENCY MANAGER

KT             5
Local storm report, May 29, 10:51 PM CDT, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1051 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 PM    ELDORADO                  OK   70 MPH WIND GUST
05/29/01   JACKSON                        ESTIMATED BY SPOTTER
                                          AMATEUR RADIO REPORT

KT

C
Local storm report, May 29, 11:00 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1100 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    5 NW VERNON               TX   TORNADO
05/29/01   WILBARGER                      REPORTED BY VERNON FD

KT
Local storm report, May 29, 11:19 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1119 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1106 PM    4 W BRAMAN                OK   TORNADO
05/29/01   KAY                            REPORTED BY BLACKWELL
                                          EOC

1110 PM    2 ENE TONKAWA             OK   60 MPHR WIND GUST
05/29/01   KAY                            ESTIMATED BY SPOTTER
                                          HAM RADIO REPORT

KT
Local storm report, May 29, 11:27 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CDT TUE MAY 29 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM    CANUTE                    OK   1.00 INCH HAIL
05/29/01   WASHITA                        AMATEUR RADIO REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:52 PM CDTSevere Thunderstorm WarningOUNHarper38 min
May 29, 9:42 PM CDTSevere Thunderstorm WarningOUNBeckham48 min
May 29, 10:03 PM CDTSevere Thunderstorm WarningOUNJackson42 min
May 29, 10:07 PM CDTSevere Thunderstorm WarningOUNGarfield, Major38 min
May 29, 10:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant46 min
May 29, 10:22 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey38 min
May 29, 10:27 PM CDTSevere Thunderstorm WarningOUNBeckham33 min
May 29, 10:39 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble51 min
May 29, 10:44 PM CDTSevere Thunderstorm WarningOUNJackson46 min
May 29, 11:03 PM CDTTornado WarningOUNTillman27 min
May 29, 11:05 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita40 min
May 29, 11:06 PM CDTTornado WarningOUNKay24 min
May 29, 11:12 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian48 min
May 29, 11:12 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan48 min
May 29, 11:29 PM CDTSevere Thunderstorm WarningOUNTillman46 min
May 29, 11:44 PM CDTTornado WarningOUNCanadian31 min
May 30, 12:01 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon44 min
May 30, 12:03 AM CDTSevere Thunderstorm WarningOUNJackson42 min
May 30, 12:03 AM CDTSevere Thunderstorm WarningOUNCaddo42 min
May 30, 12:13 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman47 min
May 30, 12:17 AM CDTSevere Thunderstorm WarningOUNCanadian43 min
May 30, 12:29 AM CDTTornado WarningOUNCotton, Tillman31 min
May 30, 12:39 AM CDTSevere Thunderstorm WarningOUNKiowa51 min
May 30, 12:44 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson46 min
May 30, 12:49 AM CDTSevere Thunderstorm WarningOUNOklahoma41 min
May 30, 12:57 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady48 min
May 30, 1:01 AM CDTTornado WarningOUNCotton29 min
May 30, 1:20 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain40 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa47 min
May 30, 1:30 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie45 min
May 30, 1:46 AM CDTSevere Thunderstorm WarningOUNCaddo44 min
May 30, 1:58 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain47 min
May 30, 2:01 AM CDTSevere Thunderstorm WarningOUNComanche44 min
May 30, 2:24 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady36 min
May 30, 2:42 AM CDTSevere Thunderstorm WarningOUNComanche48 min
May 30, 2:57 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain48 min
May 30, 3:12 AM CDTSevere Thunderstorm WarningOUNGrady48 min
May 30, 3:28 AM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie47 min
May 30, 3:36 AM CDTSevere Thunderstorm WarningOUNCaddo, Washita39 min
May 30, 3:43 AM CDTSevere Thunderstorm WarningOUNSeminole47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.